Anaphylaxis is a severe allergic reaction consisting of urticaria and angioedema, hypotension and bron-chospasm.
Anaphylaxis is a type I hypersensitivity reaction. On exposure to the allergen presensitised mast cells secrete histamine, leukotrienes, prostaglandins and other mediators which increase bronchial smooth muscle tone, cause vasodilation and increase capillary permeability. Common allergens include foods (such as peanuts, eggs, shellfish and many others), antibiotics and bee/wasp stings.
Patients develop rapid onset of urticaria, erythema, pruritus and/or localised tissue swelling due to increased vascular permeability (angioedema). Bronchoconstriction and upper airway oedema may lead to severe airway obstruction. Patients may also develop vomiting and/or diarrhoea. On examination there may be tachypnoea, tachycardia, hypotension, wheeze and stri-dor. In severe cases vasodilation leads to severe hypotension, cardiovascular collapse and, if untreated, may be fatal.
Anaphylaxis is an acute medical emergency. Patients require a rapid assessment of their airway, breathing and circulation:
· Airway/breathing: Patients with airway compromise including significant stridor should be treated with intramuscular adrenaline. Intubation may be difficult due to oedema and even with airway compromise bag & mask ventilation may be effective whilst awaiting response to adrenaline. Surgical airway by cricothyroidotomy may be necessary. Wheezing may be treated with nebulised β agonists, wheeze and mild stridor can treated by nebulised adrenaline.
· Circulation: If there is hypotension patients require intramuscular adrenaline. Large volume fluid resuscitation with crystalloids may also be required in refractory hypotension. Intravenous adrenaline is not used unless cardiovascular collapse and cardiac arrest have occurred.
H1 antihistamines (e.g. chlorpheniramine) and corticosteroids are also given intravenously to all patients with anaphylaxis.
Subsequent events may be prevented by allergen avoidance, this may require referral to an allergy specialist for allergen testing. Following an episode of anaphylaxis with hypotension and/or bronchospasm patients should carry at least a selfadministration adrenaline device and in many cases a full anapylaxis kit including chlorpheniramine and steroids.